Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 30, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 31, 2003, 3:48 PM MDT for Las Animas County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 3:48 PM MDT (21:48 UTC)
- Expired
- May 31, 2003, 4:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 131 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 312148 SVRPUB COC071-312245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 347 PM MDT SAT MAY 31 2003 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAS ANIMAS COUNTY IN SOUTHEAST COLORADO * UNTIL 445 PM MDT * AT 347 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 14 MILES NORTH OF TRINCHERA...OR ABOUT 27 MILES EAST OF TRINIDAD...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED WILL BE... TOBE AROUND 425 PM MDT VILLE GREEN AROUND 440 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3739 10419 3703 10410 3716 10322 3760 10336 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:00 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 31, 1:00 PM MDT, 2 hours 48 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
100 PM MDT SAT MAY 31 2003
SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY).
MAIN CONCERNS CONTINUE TO BE PRECIP CHANCES AND ITS EFFECTS ON THE
POTENTIAL FOR FLOODING ALONG THE ARKANSAS AT CANON CITY AND ACROSS
THE HAYMAN BURN SCAR.
CURRENTLY OLD OUTFLOW BOUNDARY LAYING AGAINST MOUNTAINS WITH 50+
DEWPOINT ACROSS EASTERN PLAINS. STILL WAITING FOR LOW CLOUDS TO
BREAK UP OVER THE EAST TO REALIZE SOME AFTERNOON HEATING. THAT WILL
GET THINGS GOING ALTHOUGH SHOULD BE LESS ORGANIZED THAN FRIDAY.
CONVECTION ALREADY UP AND RUNNING IN SW MOUNTAINS AND CENTRAL
MOUNTAINS. STILL POTENTIAL FOR SOME HEAVY RAINERS AND A FEW HAILERS.
RAISED POPS TO 60 ALONG I-25 CORRIDOR...EASTERN MOUNTAINS AND SW
MOUNTAINS. EASTERLY WINDS NOT AS DEEP AS FRIDAY BUT FLOW IS STILL
PRETTY WEAK.
ACTIVITY SHUTS DOWN AFTER MIDNIGHT BUT LOOKS LIKE SUNDAY WILL BE
ANOTHER BUSY DAY FOR EASTERN PLAINS. WEAK SHORT WAVE RIPPLES ACROSS
THE CWFA IN THE AFTERNOON. DEWPOINTS REMAIN HIGH AND STEERING WINDS
WILL REMAIN WEAK. LEFT POPS ALONE FOR NOW AS TIMING OF NEXT
SHORTWAVE IS QUESTIONABLE. BEST CAPE WILL AGAIN BE ALONG THE FRONT
RANGE AND EASTERN PLAINS.
CONTINUED FLOOD WATCH FOR HAYMAN BURN AREA UNTIL 600 PM BUT MAY
NEED TO REVISIT THAT ISSUE IN LIGHT OF THUNDERSTORM DEVELOPMENT.
FLOOD WARNING ISSUED FOR ARKANSAS AT CANON CITY BUT EXPECTING
FLOODING TO BE MINOR. -FORTUNE-
LONG TERM DISCUSSION...(SUNDAY NIGHT THROUGH SATURDAY)
...PLENTY OF CHANCES FOR STRONG TO SEVERE CONVECTION ON THE PLAINS
THIS WEEK....
SUNDAY NIGHT AND MONDAY...A DISTURBANCE PASSES TO THE NORTHEAST ON
SUNDAY NIGHT WITH A SURFACE HIGH BUILDING INTO WESTERN KANSAS. THIS
CONTINUES POOLING OF MOISTURE ON THE EASTERN PLAINS...ESPECIALLY
ALONG THE I-25 CORRIDOR. WITH THE JET STREAM BEING FURTHER SOUTH
THAN TODAY...FLOW ALOFT INCREASES WITH 0-6KM BULK SHEARS OF 40
KNOTS. SPC DAY 3 HAS SLIGHT RISK OVER SE COLORADO WHICH IS VERY
REASONABLE. I WILL UP THE POPS ALONG THE SOUTHERN I-25 CORRIDOR TO
30 AS THIS THE AREA WITH THE BEST CAPE AND POOLING OF MOISTURE.
TEMPS LOOK REASONABLE...AND I DO NOT PLAN MANY CHANGES.
TUESDAY...ETA AND AVN SUGGEST THIS CAN BE AN ACTIVE SEVERE WEATHER
DAY. ETA HAS CAPES OVER 1500 ALONG THE I-25 CORRIDOR AT 18Z. BY
00Z THE HIGH CAPE VALUES MOVE TO THE KANSAS BORDER WITH VALUES OF
1000 TO 1500. WITH THE JET FURTHER SOUTH...0-6KM SHEAR IS AROUND 40
TO 60 KNOTS. LAPSE RATES BECOME STEEP AS THE SHORTWAVE APPROACHES
FROM THE NORTHWEST DURING THE DAY. CURRENT GRIDS HAVE 20 POPS OVER
THE REGION WITH 30 POPS OVER THE I-25 CORRIDOR AND SOUTHEAST
MOUNTAINS. I WILL INCREASE POPS ON ALL THE PLAINS TO 30. ACCORDING
TO CURRENT MODEL SOLUTIONS...ORGANIZED CONVECTION WILL FIRST DEVELOP
ALONG THE I-25 CORRIDOR...THEN WOULD TEND TO MOVE E TO SE ON THE
LEADING EDGE OF THE DISTURBANCE. THIS DAY WILL HAVE TO BE WATCHED
FOR SIGNIFICANT CONVECTIVE ACTIVITY.
WEDNESDAY THROUGH SATURDAY...ALL THE LONG RANGE MODELS ADVERTISE A
COUPLE OF DISTURBANCES MOVING THROUGH THE REGION. WITH NORTHWEST
FLOW...TIMING IS ALWAYS TRICKY. THE GFS AND EC HAVE ONE TROUGH
PASSING SOMETIME ON WEDNESDAY NIGHT INTO THURSDAY WITH ANOTHER
TROUGH ON FRIDAY. THESE TROUGHS ARE FAIRLY STRONG FOR JUNE...AND
ONE MUST ALWAYS BE CONCERNED ABOUT CONVECTIVE FIREWORKS WITH
SIGNIFICANT TROUGH PASSAGES IN JUNE. CURRENT MODELS SUGGEST THE
BEST MOISTURE AND INSTABILITY WILL BE FURTHER TO THE SOUTH...BUT IT
DOES NOT TAKE MUCH LOW LEVEL MOISTURE TO GET LARGE HAIL WITH GOOD
SHEAR AND A COOL TROUGH ALOFT. WE WILL SEE. LATEST GFS HAS SOME
CHILLY AIR ALOFT WITH THE TROUGH THU MORNING...AND WE WILL HAVE TO
BE CONCERNED ABOUT SNOW IN THE MOUNTAINS. CURRENT GRIDS HAVE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...WHICH IS GOOD. I
WILL EXTEND THE AFTERNOON AND EVENING THUNDERSTORMS INTO
SATURDAY...AS THE NORTHWEST FLOW ALOFT CONTINUES AND SURFACE HIGH
OVER OK/KS/TX KEEPING UPSLOPE FLOW IN THE REGION.
AS FOR TEMPERATURES....MEX GUIDANCE IS BELOW AVERAGE WITH THE
COOLEST DAY THURSDAY. MEX TEMPS ON THU ARE IN THE 10 TO 20
PERCENTILE FOR MAXES FOR THIS TIME OF THE YEAR. THIS IS DEFINITELY
A POSSIBILITY...BUT TIMING AND STRENGTH OF TROUGH IS UNCERTAIN THIS
FAR OUT. CURRENT FORECAST KEEPS TEMPS ARE IN THE 20 TO 25
PERCENTILE ON THU ...WHICH IS COOL ENOUGH FOR NOW. I WILL COOL
FRIDAY MAXES BY A FEW DEGREES AND FOLLOW GUIDANCE FOR SAT.
-WOLYN-
.PUB...FLOOD WATCH FOR TELLER COUNTY(HAYMAN BURN SCAR AREA)
UNTIL 6PM. (ZONES 81-82)
FLOOD WARNING FOR ARKANSAS RIVER NEAR CANON CITY THROUGH
TONIGHT .Hazardous weather outlook, May 31, 7:00 AM MDT, 8 hours 48 minutes before
COZ058>089-093>099-011300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. ...A FLOOD WATCH REMAINS IN EFFECT THROUGH 6 PM TODAY FOR FREMONT COUNTY AROUND CANON CITY...AND THE HAYMAN BURN SCAR AREA IN TELLER COUNTY... .DAY ONE...TODAY AND TONIGHT. A MOIST LOW LEVEL UPSLOPE FLOW WILL PERSIST ACROSS SOUTHEAST COLORADO THROUGH TONIGHT. THE UPSLOPE FLOW...ALONG WITH DAYTIME HEATING...WILL ALLOW FOR THE DEVELOPMENT OF SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS AND ADJACENT PLAINS...WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN ONCE AGAIN TODAY. THE ARKANSAS RIVER AT CANON CITY CONTINUES TO RUN HIGH DUE TO SNOWMELT. IF HEAVY RAINS FROM THUNDERSTORMS DEVELOP IN THE TRIBUTARIES UPSTREAM OF CANON CITY...THE ARKANSAS RIVER MAY RISE ABOVE FLOOD STAGE. IF HEAVY RAINS DO NOT OCCUR IN THESE LOCATIONS... THEN THE ARKANSAS IS EXPECTED TO CREST NEAR FLOOD STAGE AROUND 3 PM TODAY. LOCALLY HEAVY DOWNPOURS WILL ALSO BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND PLAINS. WITH THE HAYMAN BURN SCAR AREA BEING VERY PRONE TO FLASH FLOOD FROM ONLY MODEST RAINFALL AMOUNTS...A FLOOD WATCH WILL CONTINUE FOR THIS AREA AS WELL. THE MOIST UPSLOPE FLOW WILL ALSO KEEP A RATHER UNSTABLE ATMOSPHERE IN PLACE ACROSS THE REGION TODAY...WITH THE POSSIBILITY OF ONE OR TWO SEVERE STORMS DEVELOPING ACROSS THE I-25 CORRIDOR AFTER 300 PM. THE PRIMARY THREATS FROM STORMS WHICH DO DEVELOP WILL BE HAIL AROUND 1 INCH IN DIAMETER...WINDS GUSTS NEAR 60 MPH AND LOCALLY HEAVY RAINS. THE THREAT OF SEVERE WEATHER WILL SPREAD EASTWARD ACROSS THE EASTERN PLAINS OF COLORADO THROUGH THE EVENING...BEFORE DIMINISHING OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA SUNDAY... ALLOWING FOR A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA. THERE MAY BE ENOUGH INSTABILITY FOR ONE OR TWO SEVERE STORMS ACROSS THE EASTERN PLAINS SUNDAY...WITH THE MAIN THREATS FROM STORMS BEING HAIL AROUND ONE INCH IN DIAMETER...AND WIND GUSTS NEAR 60 MPH. UNSETTLED WEATHER WILL CONTINUE THROUGH THE COMING WEEK...WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE EACH DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 300 PM FOR PORTIONS OF THE SOUTHEAST PLAINS.
In the hours before
Local storm report, May 31, 3:25 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
325 PM MDT SAT MAY 31 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 7 W TRINIDAD CO 1.00 INCH HAIL
05/31/03 LAS ANIMAS REPORTED BY PUBLIC.Local storm report, May 31, 3:25 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE PUEBLO, CO
325 PM MDT SAT MAY 31 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 7 W TRINIDAD CO 1.00 INCH HAIL
5/31/03 LAS ANIMAS REPORTED BY PUBLIC.The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:03 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 57 min |
| May 31, 2:31 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 59 min |
| May 31, 4:44 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 61 min |
| May 31, 4:52 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.